Alert archive / Virginia / Severe Thunderstorm Warnings in 2013
Severe Thunderstorm Warning 97, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at Jun 26, 2013, 2:09 PM EDT for 7 counties in Virginia. It was in force for 66 min. 5 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 26, 2013, 2:09 PM EDT (18:09 UTC)
- Expired
- Jun 26, 2013, 3:15 PM EDT
- In force
- 66 min
- Issued by
- NWS Blacksburg, VA
- Area
- Storm-based polygon
Counties City of Radford, VA, Craig County, VA, Floyd County, VA, Giles County, VA, Montgomery County, VA, Pulaski County, VA, Roanoke County, VA
The radar
The Roanoke radar (KFCX), 23 km from the middle of the area, began a volume at 18:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 26, 2:10 PM EDT | HAIL 0.25 | Fairlawn, VA | PEA SIZE HAIL AND SOME PONDING OF WATER ON ROADS |
| Jun 26, 2:15 PM EDT | HAIL 0.5 | 1 N Blacksburg, VA | DIME SIZE HAIL |
| Jun 26, 2:17 PM EDT | TSTM WND DMG | Fairlawn, VA | TREES/LIMBS DOWN AND TREES ON WIRES IN FAIRLAWN |
| Jun 26, 2:17 PM EDT | HAIL 1 | Fairlawn, VA | QUARTER SIZE HAIL WITH NUMEROUS LIMBS DOWN ON OLD PEPPERS FERRY ROAD |
| Jun 26, 2:20 PM EDT | TSTM WND DMG | Radford, VA | NUMEROUS LARGE TREE LIMBS DOWN ON GROVE AVENUE. ALSO DIME SIZE HAIL. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 8 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 6.2 hours before the alert went out and 85 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 926 J/kg
- Mixed-layer CIN
- -28 J/kg
- Mixed-layer LCL
- 608 m above ground
- 0-6 km bulk shear
- 6 kt
- 0-1 km storm-relative helicity
- -5 m²/s²
- 0-3 km storm-relative helicity
- 53 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
668 WUUS51 KRNK 261809 SVRRNK VAC045-063-071-121-155-161-750-261915- /O.NEW.KRNK.SV.W.0097.130626T1809Z-130626T1915Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BLACKSBURG VA 209 PM EDT WED JUN 26 2013 THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CITY OF RADFORD IN SOUTHWEST VIRGINIA... SOUTHERN CRAIG COUNTY IN SOUTHWEST VIRGINIA... NORTHEASTERN FLOYD COUNTY IN SOUTHWEST VIRGINIA... SOUTHEASTERN GILES COUNTY IN SOUTHWEST VIRGINIA... MONTGOMERY COUNTY IN SOUTHWEST VIRGINIA... NORTHEASTERN PULASKI COUNTY IN SOUTHWEST VIRGINIA... WESTERN ROANOKE COUNTY IN WEST CENTRAL VIRGINIA... * UNTIL 315 PM EDT * AT 205 PM EDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR FAIRLAWN...AND WAS MOVING TO THE EAST AT 35 MPH. * LOCATIONS IMPACTED INCLUDE... BLACKSBURG... NEWPORT... PILOT... CHRISTIANSBURG... AND RADFORD. PRECAUTIONARY/PREPAREDNESS ACTIONS... DO NOT GET CAUGHT OUTSIDE. SEEK SHELTER IN A STRONG BUILDING AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF QUARTER SIZE OR LARGER HAIL...AS WELL AS ANY REPORTS OF WIND DAMAGE...INCLUDING DOWNED TREES OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND PICTURES CAN ALSO BE SHARED ON THE NATIONAL WEATHER SERVICE BLACKSBURG FACEBOOK PAGE AND ON TWITTER. && LAT...LON 3707 8067 3725 8065 3753 8012 3696 8018 TIME...MOT...LOC 1809Z 275DEG 28KT 3716 8056 $$ JH
3 follow-up statements
031 WWUS51 KRNK 261826 SVSRNK SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 226 PM EDT WED JUN 26 2013 VAC045-063-071-121-155-161-750-261915- /O.CON.KRNK.SV.W.0097.000000T0000Z-130626T1915Z/ GILES VA-PULASKI VA-MONTGOMERY VA-CRAIG VA-ROANOKE VA-FLOYD VA- CITY OF RADFORD VA- 226 PM EDT WED JUN 26 2013 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 315 PM EDT FOR SOUTHEASTERN GILES COUNTY IN SOUTHWEST VIRGINIA... NORTHEASTERN PULASKI COUNTY IN SOUTHWEST VIRGINIA... MONTGOMERY COUNTY IN SOUTHWEST VIRGINIA... SOUTHERN CRAIG COUNTY IN SOUTHWEST VIRGINIA... WESTERN ROANOKE COUNTY IN WEST CENTRAL VIRGINIA... NORTHEASTERN FLOYD COUNTY IN SOUTHWEST VIRGINIA... CITY OF RADFORD IN SOUTHWEST VIRGINIA... AT 222 PM EDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR WALTON...AND WAS MOVING TO THE EAST AT 15 MPH. IN ADDITION...AT 215 DIME SIZE HAIL WAS REPORTED IN BLACKSBURG. LOCATIONS IMPACTED INCLUDE... BLACKSBURG... NEWPORT... PILOT... CHRISTIANSBURG... AND RADFORD. PRECAUTIONARY/PREPAREDNESS ACTIONS... DO NOT GET CAUGHT OUTSIDE. SEEK SHELTER IN A STRONG BUILDING AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS NOW! IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF QUARTER SIZE OR LARGER HAIL...AS WELL AS ANY REPORTS OF WIND DAMAGE...INCLUDING DOWNED TREES OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND PICTURES CAN ALSO BE SHARED ON THE NATIONAL WEATHER SERVICE BLACKSBURG FACEBOOK PAGE AND ON TWITTER. && LAT...LON 3707 8067 3725 8065 3753 8012 3696 8018 TIME...MOT...LOC 1822Z 277DEG 13KT 3715 8053 $$ JH
675
WWUS51 KRNK 261841
SVSRNK
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
241 PM EDT WED JUN 26 2013
VAC045-071-261850-
/O.CAN.KRNK.SV.W.0097.000000T0000Z-130626T1915Z/
GILES VA-CRAIG VA-
241 PM EDT WED JUN 26 2013
...THE SEVERE THUNDERSTORM WARNING FOR
SOUTHEASTERN GILES AND SOUTHERN CRAIG COUNTIES IS CANCELLED...
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF
THE WARNED AREA. THEREFORE THE WARNING HAS BEEN CANCELLED.
WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF QUARTER SIZE
OR LARGER HAIL...AS WELL AS ANY REPORTS OF WIND DAMAGE...INCLUDING
DOWNED TREES OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND
PICTURES CAN ALSO BE SHARED ON THE NATIONAL WEATHER SERVICE
BLACKSBURG FACEBOOK PAGE AND ON TWITTER.
LAT...LON 3696 8018 3708 8066 3719 8057 3739 8017
3739 8014
TIME...MOT...LOC 1840Z 256DEG 31KT 3720 8033
$$
VAC063-121-155-161-750-261915-
/O.CON.KRNK.SV.W.0097.000000T0000Z-130626T1915Z/
PULASKI VA-MONTGOMERY VA-ROANOKE VA-FLOYD VA-CITY OF RADFORD VA-
241 PM EDT WED JUN 26 2013
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 315 PM EDT
FOR EASTERN PULASKI COUNTY IN SOUTHWEST VIRGINIA...
MONTGOMERY COUNTY IN SOUTHWEST VIRGINIA...
WESTERN ROANOKE COUNTY IN WEST CENTRAL VIRGINIA...
NORTHEASTERN FLOYD COUNTY IN SOUTHWEST VIRGINIA...
CITY OF RADFORD IN SOUTHWEST VIRGINIA...
AT 239 PM EDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE
OF PRODUCING QUARTER SIZE HAIL AND DAMAGING WINDS IN EXCESS OF 60
MPH. THIS STORM WAS LOCATED NEAR SHAWSVILLE...AND WAS MOVING TO THE
EAST AT 35 MPH.
LOCATIONS IMPACTED INCLUDE...
BLACKSBURG...
PILOT...
CHRISTIANSBURG...
RADFORD...
AND SHAWSVILLE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
DO NOT GET CAUGHT OUTSIDE. SEEK SHELTER IN A STRONG BUILDING AND STAY
AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.
IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...FREQUENT CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS NOW! IF
YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY
LIGHTNING.
WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF QUARTER SIZE
OR LARGER HAIL...AS WELL AS ANY REPORTS OF WIND DAMAGE...INCLUDING
DOWNED TREES OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND
PICTURES CAN ALSO BE SHARED ON THE NATIONAL WEATHER SERVICE
BLACKSBURG FACEBOOK PAGE AND ON TWITTER.
&&
LAT...LON 3696 8018 3708 8066 3719 8057 3739 8017
3739 8014
TIME...MOT...LOC 1839Z 256DEG 31KT 3720 8033
$$
JH940
WWUS51 KRNK 261902
SVSRNK
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
302 PM EDT WED JUN 26 2013
VAC063-121-155-161-750-261912-
/O.CAN.KRNK.SV.W.0097.000000T0000Z-130626T1915Z/
PULASKI VA-MONTGOMERY VA-ROANOKE VA-FLOYD VA-CITY OF RADFORD VA-
302 PM EDT WED JUN 26 2013
...THE SEVERE THUNDERSTORM WARNING FOR EASTERN
PULASKI...MONTGOMERY...WESTERN ROANOKE...NORTHEASTERN FLOYD COUNTY
AND THE CITY OF RADFORD IS CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE AREA.
THEREFORE THE WARNING HAS BEEN CANCELLED.
WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF QUARTER SIZE
OR LARGER HAIL...AS WELL AS ANY REPORTS OF WIND DAMAGE...INCLUDING
DOWNED TREES OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND
PICTURES CAN ALSO BE SHARED ON THE NATIONAL WEATHER SERVICE
BLACKSBURG FACEBOOK PAGE AND ON TWITTER.
LAT...LON 3696 8018 3708 8066 3719 8057 3739 8017
3739 8014
TIME...MOT...LOC 1902Z 275DEG 28KT 3718 8012
$$
JHWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 26, 1:31 PM EDT, 38 minutes earlier.
Area forecast discussion, Jun 26, 1:31 PM EDT, 38 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 131 PM EDT WED JUN 26 2013 .SYNOPSIS... BERMUDA HIGH PRESSURE WILL CONTINUE A WARM MOIST SUBTROPICAL FEED OF AIR INTO THE MID ATLANTIC REGION THIS AFTERNOON INTO THURSDAY AHEAD OF A COLD FRONT APPROACHING FROM THE NORTHWEST. THIS FRONTAL BOUNDARY IS EXPECTED TO SLOW DOWN AND EVENTUALLY STALL SOMEWHERE OVER THE MID-ATLANTIC REGION THIS WEEKEND AS IT ENCOUNTERS THE BERMUDA HIGH WHICH IS NOT EXPECTED TO MOVE VERY MUCH FOR THE FORESEEABLE FUTURE. THIS REGIME WILL PROMOTE A DAILY THREAT OF SHOWERS AND STORMS INTO THE WEEKEND. && .NEAR TERM /THROUGH TONIGHT/... AS OF 1030 AM WEDNESDAY... DECREASING POPS FOR THE FIRST HALF OF THE MORNING...THEN AMPING UP POPS ACROSS THE SOUTHWEST (MTN EMPIRE) WHERE ACTIVITY IS APPROACHING FROM KENTUCKY. LINEAR TIMING HAS THESE STORMS ENTERING AROUND NOON. LOW CLOUDS ALONG WESTERN SLOPES SHOULD KEEP THESE STORMS FROM BECOMING TO STRONG THROUGH THE MORNING. WESTERLY FLOW ACROSS THE MOUNTAINS MAY HAVE THESE STORMS DECREASING IN AREAL COVERAGE THROUGH THE REST OF THE MORNING...THEN RE-FIRING TOWARDS THE BLUE RIDGE AND/OR FOOTHILLS EARLY THIS AFTERNOON. HOWEVER...CAPE VALUES ACROSS THE MOUNTAINS THIS MORNING ARE IN THE RANGE OF 1500 (NORTH) TO NEAR 3000 (SOUTH). EVEN THOUGH STORM COVERAGE MAY DECREASE...A FEW MAY BECOME STRONG TO SEVERE CROSSING THE MOUNTAIN EMPIRE INTO THE GRAYSON/NW NC HIGHLANDS AND SOUTHERN NEW RIVER VALLEY. PREVIOUS DISCUSSION...AS OF 500 AM WEDNESDAY... SHOWERS/STORMS ONGOING ACROSS THE OHIO VALLEY THIS MORNING PER UPPER LEVEL TROF OVER THE WESTERN GREAT LAKES. MYRIAD OF MESOSCALE CONVECTIVE SYSTEMS (MCS) HAVE EVOLVED OVER TIME WITH CLUSTERS OF STORMS AND LINE SEGMENTS MOVING EAST ACROSS IL/IN/OH/PA. THIS MCS LADEN ENVIRONMENT WHICH RESIDES JUST UPSTREAM OF OUR AREA CREATES FORECAST TIMING CHALLENGES BEYOND WHAT ANY MODEL CAN RESOLVE. THE ENVIRONMENT TODAY AND TONIGHT WILL CERTAINLY SUPPORT DEEP CONVECTION...BUT DOUBT MODELS WILL BE ABLE TO TIME EVERY LITTLE MCS THAT GETS GENERATED. AS SUCH...HAVE TO TAKE MORE OF A SHOT GUN APPROACH FOR POPS UNTIL RADAR TRENDS SUPPORT OTHERWISE. WE THINK ITS A GIVEN THAT SHOWERS/STORMS WILL FORM IN THE USUAL PLACES THIS AFTERNOON...WITH FOCUS ALONG THE BLUE RIDGE EARLY-MID AFTERNOON AND INTO THE PIEDMONT THIS EVENING. TIMING OF THE ACTIVITY THAT MOVES IN FROM THE OHIO VALLEY WILL DEPEND LARGELY ON HOW INTACT THE MORNING OUTFLOW BOUNDARIES AND ASSOCIATED MESOSCALE VORTICIES (MCV) PROPAGATE THIS AFTERNOON. CORFIDI VECTOR FORECAST THIS AFTERNOON SUGGEST ANY UPSTREAM ACTIVITY WOULD BE MOVING ON A 270-290 DEGREE TRAJECTORY...THUS WE COULD VERY WELL BE LOOKING AT THE ARRIVAL OF SOMETHING FROM THAT GENERAL DIRECTION...ENTERING OUR NORTHWESTERN CWA AS EARLY AS THIS AFTERNOON. MODELS SUGGEST A LATER TIMING...OF AFTER MIDNIGHT TONIGHT...BUT I WOULD NOT PUT A LOT OF CREDENCE ON THE SYNOPTIC MODELS IN THIS SORT OF SITUATION. LOCAL ENVIRONMENT...PER FULL INSOLATION TODAY...SHOULD YIELD MODERATE TO STRONG INSTABILITY. THIS WILL FUEL PULSE STORMS FOR THE ACTIVITY THAT DEVELOPS INOF THE BLUE RIDGE AND LEE TROF CONVERGENCE...IN ADDITION TO ANY ORGANIZED MCS ACTIVITY THAT MOVES DOWNSTREAM FROM THE OHIO VALLEY. THAT SAID...THE ACTIVITY THAT FORMS LEE OF THE BLUE RIDGE AND MOVES INTO THE PIEDMONT SHOULD FADE WITH LOSS OF DIURNAL HEATING. HOWEVER...ANY ORGANIZED ACTIVITY THAT MOVES DOWNSTREAM FROM THE OHIO VALLEY WILL NOT...AS IT WILL BE DRIVEN BY STRONGER DYNAMICS FROM THE APPROACHING UPPER LEVEL TROF. FOR TONIGHT...MAINTAINED SOMEWHAT HIGHER THREAT FOR STORMS...ESP THE NORTHWESTERN CWA...PER INCREASING THREAT THAT MCS RELATED FEATURES WILL REACH OUR CWA EVEN DURING THE OVERNIGHT HOURS. TEMPERATURES TODAY AND TONIGHT...VERY SIMILAR TO THE LAST 48 HOURS. USED PERSISTENCE. && .SHORT TERM /THURSDAY THROUGH SATURDAY NIGHT/... AS OF 430 AM EDT WEDNESDAY... SHOWERS AND THUNDERSTORMS WILL BE SCATTERED TO WIDESPREAD ON THURSDAY AS A LOW PRESSURE SYSTEM MOVES EASTWARD NEAR THE OHIO RIVER VALLEY...DRAGGING A COLD FRONT ACROSS OUR AREA DURING THE AFTERNOON AND EVENING. DESPITE THE SPOTTY CONVECTION DEVELOPING DURING LATE MORNING...BELIEVE WE WILL START THE DAY WITH ENOUGH SUNSHINE AND HEATING TO ALLOW TEMPERATURES TO CLIMB INTO THE UPPER 80S AND LOW 90S ACROSS THE EAST...WHILE HIGHS WILL REACH INTO THE LOW TO MID 80S ACROSS THE MOUNTAINS. THE HEATING...WHEN COMBINED WITH CONVERGENCE AHEAD OF THE COLD FRONT...WILL ALLOW SOME STORMS TO BECOME SEVERE...AND BELIEVE WE WILL SEE A SLIGHTLY STRONGER SEVERE THREAT ACROSS THE PIEDMONTS THURSDAY EVENING...WITH BOTH WIND AND HAIL AS PRIMARY THREATS. AS WE APPROACH LATE EVENING...SHOWER AND THUNDERSTORM ACTIVITY WILL BEGIN TO WANE WITH THE LOSS OF DAYTIME HEATING. HOWEVER THE EASTWARD MOVEMENT OF THE FRONT WILL BEGIN TO STALL ACROSS THE COASTAL PLAIN THURSDAY NIGHT...PROVIDING FOCUS FOR ADDITIONAL CONVECTION THROUGH THE END OF THE WEEK. ON FRIDAY...UPPER LEVEL FLOW WILL BECOME INCREASINGLY NORTHWESTERLY AS A LARGE UPPER LEVEL RIDGE BECOMES ESTABLISHED ACROSS THE ROCKIES...WHILE AN UPPER LOW SETTLES ACROSS THE GREAT LAKES. AS SUCH...EXPECT ROUNDS OF SHOWERS AND THUNDERSTORMS TO DEVELOP FRIDAY AND SATURDAY AFTERNOONS AS HEATING INCREASES...WHICH WILL CONTINUE THROUGH SUNSET BEFORE DIMINISHING WITH THE LOSS OF DAYTIME HEATING. SOME STORMS WILL BE STRONG TO SEVERE...AND CAPABLE OF PRODUCING GUSTY WINDS AND LARGE HAIL...IN ADDITION TO LOCALLY HEAVY RAIN. PATCHY DENSE FOG WILL ALSO BE POSSIBLE EACH NIGHT IN THE RIVER VALLEYS AND ACROSS AREAS WHICH RECEIVED SIGNIFICANT RAINFALL THE EVENING BEFORE. && .LONG TERM /SUNDAY THROUGH TUESDAY/... AS OF 315 PM EDT TUESDAY... AN UPPER LEVEL RIDGE WILL RESIDE OVER THE WESTERN UNITED STATES FOR SUNDAY...WHILE A BROAD UPPER LEVEL TROUGH HOLDS OVER THE GREAT LAKES AND THE MID ATLANTIC. BECAUSE OF THIS OVERALL PATTERN...UNSETTLED WEATHER WILL CONTINUE INTO THE EARLY PART OF NEXT WEEK...AS SMALL DISTURBANCES PASS OVERHEAD AROUND THE PERIPHERY OF THE TROUGH. CHANCES OF THUNDERSTORMS DUE TO DIURNAL HEATING...FAVORABLE DYNAMICS ALOFT...AND OROGRAPHIC LIFT ALONG THE BLUE RIDGE...WILL REMAIN PREVALENT IN THE AFTERNOONS AND EVENINGS...BEFORE EVENTUAL TAPERING TO SHOWERS DURING THE NIGHTS AND MORNINGS. BOTH THE 12Z GFS AND THE 00Z ECMWF DEPICT THE TROUGH RETROGRADING SLIGHTLY BY MONDAY AND TUESDAY. THUS...THIS TREND OF UNSETTLED WEATHER DOES NOT APPEAR TO HAVE A CLEAR END IN SIGHT INTO THE FOLLOWING WEEK. FAIRLY SIGNIFICANT CLOUD COVER...DEWPOINTS IN THE 60S...AND THE OVERHEAD TROUGH...WILL KEEP THE DIURNAL RANGE LIMITED WITH REGARD TO TEMPERATURES...WHICH WERE KEPT IN GOOD AGREEMENT WITH THE LATEST HPC GUIDANCE. && .AVIATION /18Z WEDNESDAY THROUGH MONDAY/... AS OF 110 PM EDT WEDNESDAY... BROKEN AREA OF CONVECTION SLOWLY MOVING INTO WESTERN AREAS ATTM WITH GREATEST IMPACT TO THE KBLF/KLWB SITES CURRENTLY AND PERHAPS KBCB/KROA AFTER 19Z/2PM. THESE SHRA/TSRA WILL LIKELY BRING A PERIOD OF MVFR/OCNL IFR TO THE WESTERN LOCATIONS THIS AFTERNOON WITH LESS COVERAGE FARTHER EAST WHERE WILL CONTINUE WITH A VCTS MENTION. GUSTY WINDS ALSO POSSIBLE SO INCLUDING BRIEF GUSTS WITH SOME OF THE STRONGER STORMS ESPCLY NEAR KBLF IN THE NEXT HOUR OR TWO. IF THE AREA OF CONVECTION ORGANIZES MORE THEN COULD BE LOOKING AT MORE WIDESPREAD MVFR/IFR FARTHER EAST WITH SHRA LINGERING INTO THE EVENING...BUT TOO IFFY TO EXTEND PREVAILING TSRA COVERAGE TO KDAN ATTM. OTRW EXPECTING SHOWERS TO SLOWLY FADE AFTER SUNSET GIVING WAY TO PATCHY FOG ESPCLY WHERE AFTERNOON RAINFALL OCCURRED. HOWEVER NEXT UPSTREAM MCS POSES THE THREAT FOR ADDED SHRA/TSRA AFTER MIDNIGHT AND ESPCLY OVER THE WEST BY DAYBREAK THURSDAY. FASTER MOVEMENT THAN PROGGED COULD CAUSE SHRA TO RUN EARLIER THAN MOST BUFKIT MODEL PROGS. THUS KEEPING A PREVAILING SHRA ACROSS SE WVA LATE TONIGHT WITH VCTS MENTION AS TSRA POSSIBLE GIVEN UPPER SUPPORT DESPITE BEING LATE AT NIGHT. WILL CARRY THIS PROBABLE BAND OF CONVECTION EAST TO KBCB EARLY THURSDAY AND THEN ONLY INCLUDE A VCSH ELSW IN THE MORNING WHERE CONFIDENCE IS LOWER IN SEEING THE SYSTEM CROSS THE BLUE RIDGE FOR NOW. ONCE THIS PASSES EXPECTING MOSTLY VFR IN SCTD/BKN CU NEAR OR AFTER THE END OF THE VALID TAF PERIOD THURSDAY AFTERNOON. .AVIATION EXTENDED... WE WILL BE TRANSITIONING FROM A FLAT UPPER RIDGE TO A BLOCKY PATTERN...WITH AN EASTERN CONUS TROF/WESTERN CONUS RIDGE...THROUGH THE EXTENDED PERIOD. SFC HIGH OFF THE EAST COAST WILL KEEP WARM AND MOIST AIR OVER THE REGION WITH A SERIES OF WAVES RIPPLING THROUGH THE FLOW. THIS WILL PRIMARILY LEAVE US WITH AN UNSTABLE AIRMASS IN A WEAKLY FORCED CONVECTIVE ENVIRONMENT THROUGH MONDAY. EXPECT A DIURNAL PATTERN OF CONVECTION WITH VFR IN THE MORNING...THEN MVFR WITH SHRA/TSRA IN THE AFTERNOON AND EVE...THEN POSSIBLE IFR WITH NOCTURNAL FOG/STRATUS. && .EQUIPMENT... KFCX RADAR IS CURRENTLY BACK OPERATIONAL BUT IS BEING MONITORED FOR ADDITIONAL PEDESTAL FAULT ISSUES...WHICH COULD CAUSE THE RECEIVER TO GO INTO STANDBY MODE. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...NONE. NC...NONE. WV...NONE. && SYNOPSIS...JH/PM NEAR TERM...PM/RCS SHORT TERM...NF LONG TERM...PW AVIATION...JH/PM EQUIPMENT...PM
Hazardous weather outlook, Jun 26, 5:42 AM EDT, 8 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 542 AM EDT WED JUN 26 2013 NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>045-270945- ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES- YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON- CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE- PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL- APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE- GREENBRIER- 542 AM EDT WED JUN 26 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. THERE IS A SLIGHT RISK OF SEVERE STORMS TODAY AND TONIGHT. THE MAIN THREAT WOULD BE DAMAGING THUNDERSTORM WINDS. STORMS WILL FORM NEAR THE BLUE RIDGE AND MOVE EAST INTO THE PIEDMONT DURING THE AFTERNOON. ADDITIONAL STORMS ARE EXPECTED TO MOVE INTO THE AREA FROM THE OHIO VALLEY LATER TODAY AND DURING THE OVERNIGHT HOURS TONIGHT. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. A DAILY THREAT OF THUNDERSTORMS CAN BE EXPECTED THROUGH THE UPCOMING WEEKEND. SOME OF THESE STORMS MAY BECOME SEVERE WITH DAMAGING WINDS AS THE PRIMARY THREAT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED LATER TODAY AND AGAIN THURSDAY. 11
In the hours before
Special weather statement, Jun 26, 1:36 PM EDT, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
136 PM EDT WED JUN 26 2013
VAZ010-011-013-014-WVZ042-261830-
MONTGOMERY VA-GILES VA-BLAND VA-PULASKI VA-MERCER WV-
136 PM EDT WED JUN 26 2013
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
* SPECIAL WEATHER STATEMENT FOR...
WESTERN MONTGOMERY COUNTY IN SOUTHWEST VIRGINIA...
GILES COUNTY IN SOUTHWEST VIRGINIA...
NORTHEASTERN BLAND COUNTY IN SOUTHWEST VIRGINIA...
PULASKI COUNTY IN SOUTHWEST VIRGINIA...
CENTRAL MERCER COUNTY IN SOUTHEAST WEST VIRGINIA...
* UNTIL 230 PM EDT
* AT 131 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS NEAR ROCKY GAP...MOVING TO THE EAST AT 40 MPH.
* PEA SIZE HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH
THESE STORMS. VERY HEAVY RAINFALL WILL ALSO OCCUR.
* LOCATIONS IMPACTED INCLUDE...
ROCKY GAP...
ALLISONIA...
PULASKI...
PRINCETON...
AND PEARISBURG.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
PROLONGED HEAVY RAINFALL MAY CAUSE WATER TO FLOW OVER THE ROADWAY. DO
NOT DRIVE YOUR VEHICLE WHERE THE ROAD HAS BECOME FLOODED.
DO NOT STAY IN THE OPEN OR SHELTER UNDER TREES WHEN LIGHTNING
THREATENS. SEEK SHELTER INSIDE A STURDY BUILDING OR IN A VEHICLE.
&&
LAT...LON 3742 8114 3739 8078 3737 8077 3739 8072
3737 8047 3692 8073 3698 8084 3703 8090
3707 8091 3706 8098 3717 8119
TIME...MOT...LOC 1731Z 275DEG 37KT 3726 8108
JHSpecial weather statement, Jun 26, 1:57 PM EDT, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
157 PM EDT WED JUN 26 2013
VAZ011-014-018-022-023-261845-
MONTGOMERY VA-GILES VA-CRAIG VA-ROANOKE VA-BOTETOURT VA-
157 PM EDT WED JUN 26 2013
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
* SPECIAL WEATHER STATEMENT FOR...
NORTHEASTERN MONTGOMERY COUNTY IN SOUTHWEST VIRGINIA...
EASTERN GILES COUNTY IN SOUTHWEST VIRGINIA...
SOUTHERN CRAIG COUNTY IN SOUTHWEST VIRGINIA...
CENTRAL ROANOKE COUNTY IN WEST CENTRAL VIRGINIA...
SOUTHWESTERN BOTETOURT COUNTY IN WEST CENTRAL VIRGINIA...
* UNTIL 245 PM EDT
* AT 156 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR SIMMONSVILLE...MOVING TO THE EAST AT 30
MPH.
* PEA SIZE HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS
STORM.
* LOCATIONS IMPACTED INCLUDE...
SALEM CITY...
CATAWBA...
SINKING CREEK...
MAGGIE...
AND HUFFMAN.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
PROLONGED HEAVY RAINFALL MAY CAUSE WATER TO FLOW OVER THE ROADWAY. DO
NOT DRIVE YOUR VEHICLE WHERE THE ROAD HAS BECOME FLOODED.
&&
LAT...LON 3746 7991 3720 8008 3731 8050 3743 8047
3748 8037
TIME...MOT...LOC 1756Z 283DEG 28KT 3738 8038
JHThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 26, 1:36 PM EDT | Special Weather Statement | RNK | Giles, Pulaski | 54 min |
| Jun 26, 1:57 PM EDT | Special Weather Statement | RNK | Craig, Roanoke, City of Salem | 48 min |
| Jun 26, 2:16 PM EDT | Special Weather Statement | RNK | Patrick, City of Galax | 59 min |
| Jun 26, 2:37 PM EDT | Areal Flood Advisory | RNK | Botetourt, Craig, Floyd, Franklin, Giles, Montgomery and 5 more | 3 hr |
| Jun 26, 2:50 PM EDT | Severe Thunderstorm Warning | RNK | Bedford, Botetourt, Floyd, Franklin, Roanoke, City of Roanoke and 1 more | 55 min |
| Jun 26, 3:24 PM EDT | Severe Thunderstorm Warning | RNK | Henry, Patrick, City of Martinsville | 66 min |
| Jun 26, 3:44 PM EDT | Severe Thunderstorm Warning | RNK | Bedford, Campbell, Franklin, Henry, Pittsylvania | 61 min |
| Jun 26, 4:20 PM EDT | Severe Thunderstorm Warning | RNK | Henry, Pittsylvania, City of Danville | 70 min |
| Jun 26, 4:44 PM EDT | Severe Thunderstorm Warning | RNK | Amherst, Appomattox, Campbell | 46 min |
| Jun 26, 5:00 PM EDT | Severe Thunderstorm Warning | RNK | Buckingham | 60 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 2013Every severe thunderstorm warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.